Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 212, NWS Grand Forks, ND

September 25, 2008Grant County, Otter Tail County, Wilkin County, Minnesota; Richland County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 25, 2008, 5:35 AM CDT for Grant County, Otter Tail County, Wilkin County, Minnesota; Richland County, North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 25, 2008, 5:35 AM CDT (10:35 UTC)
Expired
Sep 25, 2008, 6:30 AM CDT
In force
55 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Grant County, MN, Otter Tail County, MN, Wilkin County, MN, Richland County, ND

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.6 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2008-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2008-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2231 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 3:47 AM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Sep 25, 3:47 AM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
347 AM CDT THU SEP 25 2008

.SHORT TERM...CHALLENGE WILL BE TEMPERATURES AND PRECIP CHANCES.
THERE IS THE POTENTIAL FOR SOME SEVERE STORMS WITHIN THE NEXT
COUPLE DAYS. 00Z MODELS IN GENERAL AGREEMENT AND WILL USE BLEND.

AS OF 09Z...RADARS BEGINNING TO SHOW RETURNS ACROSS E SD INTO OUR
EXTREME S FA. THIS OCCURRING ON LEADING EDGE OF 35-40KT 850MB JET
(IMPLIED STRONG WARM AIR ADVECTION). 850MB MOISTURE ADVECTION
FAIRLY STRONG...AND EXPECT ATMOSPHERE TO QUICKLY DESTABILIZE
ACROSS THE S FA BY 12Z. THERE WILL BE A FEW HOURS EARLY THIS
MORNING WHERE THE POTENTIAL FOR A COUPLE SEVERE HAIL REPORTS WILL
EXIST CONSIDERING DEEP LAYER SHEAR AROUND 40KTS. OVERALL SEVERE
THREAT SHOULD BE LIMITED CONSIDERING STRONGEST INSTABILITY IS
LAGGING STRONGEST FORCING.

STRONGEST FORCING (ISENTROPIC LIFT...WARM AIR ADVECTION) SHIFTS NE
THROUGH THE MORNING CLIPPING THE S/SE FA. WILL TRIM POPS ACROSS
THE NE FA WITH ALL MODELS INDICATING DRY THIS AREA. SOUTHERLY
RETURN FLOW...WEAK WARM AIR ADVECTION CONTINUES THROUGH THE DAY
TODAY...AND WITH SUFFICIENT MIXING EXPECT MAX TEMPS WELL INTO THE
70S NEAR 80F.

LOW-LEVEL MOISTURE CONTINUES TO INCREASE INTO THUR NIGHT...AND
MODELS INDICATING 850MB CAPE NEAR 2000 J/KG AHEAD OF MID-LEVEL
TROUGH. INCREASING 850MB WINDS IN CONJUNCTION WITH NEAR ZERO
850MB CIN ACROSS THE E FA LEADS TO ADDING ISOLD THUNDER WHERE CAP
IS WEAKEST. COULD BE A FEW SEVERE HAIL REPORTS WITH DEEP LAYER
SHEAR NEAR 40KTS AND MODERATE INSTABILITY. OTHERWISE WILL BE A
MILD NIGHT WITH FA UNDERNEATH THERMAL RIDGE.

COLD FRONT CROSSES THE FA ON FRI. KEPT IDEA OF LOW END POPS
THROUGH THE MORNING WITH FAIRLY STRONG CAPPING LIKELY. HIGHER POPS
ALONG AND AHEAD OF EXPECTED FRONTAL POSITION WHEN MID-LEVEL
COOLING ARRIVES TO WEAKEN THE CAP. SWODY2 SHOWS SLIGHT RISK FOR
SEVERE STORMS CONSIDERING MODERATE INSTABILITY AND STRONG DEEP
LAYER SHEAR AS WELL AS DECENT LOW LEVEL CONVERGENCE.

HIGH PRESSURE MOVES INTO THE REGION FOR SAT WITH DRY WX AND
COOLER TEMPS EXPECTED.

.LONG TERM...LOWERED TEMPS A BIT SUN INTO MON WITH MODELS TRENDING
COOLER. OTHERWISE NO CHANGES.

&&

.AVIATION...VFR CONDITIONS EXPECTED. MAIN CHALLENGE WILL BE
THUNDERSTORM POTENTIAL...WITH KFAR (POSSIBLY KBJI) THE MOST LIKELY
LOCATION TO SEE ANY THUNDER. REMAINDER OF TAF SITES SHOULD BE
NORTH OF ACTIVITY THROUGH THE DAY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG
Hazardous weather outlook, Sep 24, 1:15 PM CDT, 16 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
115 PM CDT WED SEP 24 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-251815-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
115 PM CDT WED SEP 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO LIFT NORTHWARD INTO THE
REGION AFTER MIDNIGHT AS MOIST UNSTABLE AIR SPREADS NORTH MAINLY
INTO SOUTHERN PARTS OF THE REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE EAST OF THE RED RIVER
ON THURSDAY. THE NEXT CHANCE FOR MORE ORGANIZED THUNDERSTORMS WILL
BE FRIDAY AFTERNOON AND EVENING WITH THE PASSAGE OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VOELKER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 6:51 AM CDTFlash Flood WarningFGFWilkin4 hr
Sep 25, 4:09 AM CDTSevere Thunderstorm WarningFGFRichland, Sargent66 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.